Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Riverton, WY

August 27, 2002Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 27, 2002, 3:04 AM MDT for Natrona County, Wyoming. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2002, 3:04 AM MDT (09:04 UTC)
Expired
Aug 27, 2002, 4:00 AM MDT
In force
56 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
3663 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS55 KRIW 270904
SVRRIW
WYC025-271000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
303 AM MDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 400 AM MDT

* AT 303 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 15 MILES WEST OF CASPER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MOUNTAIN VIEW AROUND 325 AM MDT
  NEAR MILLS AND CASPER AROUND 335 AM MDT
  NEAR BAR NUNN AROUND 340 AM MDT
  NEAR EVANSVILLE AROUND 345 AM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4293 10681 4275 10675 4282 10623 4304 10630

SKRBAC

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:30 AM MDT, 34 minutes earlier.

Area forecast discussion, Aug 27, 2:30 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 AM MDT TUE AUG 27 2002

LARGE COMPLEX OF STORMS FAR E FREMONT COUNTY OVER TO W AND N NATRONA
COUNTY AND INTO S JOHNSON COUNTY.  SOME RAIN IN BIG HORN BASIN WITH
SOME LIGHTNING AT TIMES. ALL THIS DEVELOPING ALONG UPPER LEVEL
DIVERGENCE AXIS WHICH IS MOVING SW TO NE OVER THE AREA. UPPER LOW
TAKING SHAPE OVER SW ID. FORECAST PROBLEM TODAY THROUGH WEDNESDAY
WILL BE CONVECTION OVER THE AREA. AS UPPER SYSTEM SPINS OUT THERE IT
MAY SEND DISTURBANCES THROUGH THE FLOW WHICH WILL ENHANCE PCPN
CHANCE. ETA SEEMS TO HINT AT EVENING AND LATE NIGHT STORMS THE NEXT
TWO DAYS. THEY APPEAR TO START OVER THE SW AND THEN MOVE NE OVER THE
CENTRAL ZONES DURING THE NIGHT ALONG AN UPPER LEVEL DIVERGENCE AXIS
ONCE AGAIN. EAST UPSLOPE FLOW TO CONTINUE OVER MOST OF THE REGION
THROUGH WED NIGHT. SOME PLACES MAY GET WELL NEEDED RAIN FROM THESE
STORMS THE NEXT TWO DAYS (HOPEFULLY OVER THE FIRE IN THE S WIND RIVER
MTNS). HIGH TEMPS LOOK COOL FOR AUGUST TUE/WED. ON THU THE UPPER
SYSTEM IS PROGD TO OPEN AND LIFT NE. BEST CONVECTION CHANCE OVER
THE NORTH AND EAST ZONES. FRIDAY LOOKS DRY AND WARM AHEAD OF NEXT
TROF. THIS TROF TO SPLIT ITS ENERGY WITH NORTHERN PORTION PASSING
THRU MT AND AN UPPER LOW INTO CALIFORNIA. WILL NOT ALTER SAT-MON
FORECAST BUT STORMS ON SAT MAY BE OVER THE NW AND FAR N ONLY.  AR

.RIW...NONE.

In the hours before

Special weather statement, Aug 27, 2:05 AM MDT, 59 minutes before
WYZ015-270930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
205 AM MDT TUE AUG 27 2002

AT 2 AM DOPPLER WEATHER RADAR SHOWED AN AREA OF LIGHT TO
MODERATE RAIN COVERING MUCH OF WESTERN AND NORTHERN NATRONA
COUNTY.  NUMEROUS HEAVY THUNDERSTORMS WERE EMBEDDED IN THIS RAIN
COMPLEX...WHICH WAS MOVING SLOWLY NORTHWARD.  THE THUNDERSTORMS
HAVE A HISTORY OF PRODUCING HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL.

MOTORISTS DRIVING ALONG HIGHWAY 20/26 FROM HILAND TO NATRONA MAY
ENCOUNTER LOCALLY HEAVY RAINFALL OF FROM ONE TO TWO INCHES.  EXPECT
SUDDEN CHANGES IN VISIBILITY AS WELL AS PONDING ON AREA ROADWAYS
THROUGH 3 AM.

WCJIN-WYNE
RR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:05 AM MDTFlash Flood WarningRIWJohnson3 hr
Aug 27, 4:00 AM MDTFlash Flood WarningRIWJohnson4 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.